Safety Results Rule Out Idelalisib-Based Triplet Therapy For Lymphoma Patients

Excessive toxicity has halted trials testing the combination of idelalisib, lenalidomide and rituximab in relapsed lymphoma

medwireNews: The A051201 and A051202 phase I trials have closed early following serious side effects with the combination of idelalisib, lenalidomide and rituximab in patients with relapsed mantle cell and follicular lymphoma, respectively.

These results match those of a third study of the triplet regimen in relapsed and refractory indolent lymphoma, which also ended prematurely after clinically significant hepatotoxicity occurred in a high proportion of the first seven patients, the researchers write in The Lancet Haematology.

“The combination of idelalisib, lenalidomide, and rituximab in these trials is excessively toxic, and these trials serve as cautionary notes as new combinations are proposed”, summarise Sonali Smith, from the University of Chicago in Illinois, USA, and co-authors.

“Off-target effects, drug–drug interactions, and emerging toxicities should be carefully assessed when investigating biological agents in combination and should never be done outside of a clinical trial setting”, they emphasize.

The mantle cell lymphoma patients began the oral immunomodulator lenalidomide 15 mg on days 1–21 of a 28-day cycle plus the oral phosphatidylinositol 3-kinase delta inhibitor idelalisib at a dose of 150 mg twice daily, with the anti-CD20 antibody rituximab given weekly at a dose of 375 mg/m2 in week 1 of each cycle.

The follicular lymphoma patients had a similar regimen but with a lenalidomide dose of 10 mg and rituximab given on days 8, 15 and 22 of cycle 1 and day 1 of cycle 2, the researchers explain.

Four of the first eight patients in the two studies experienced “unexpected” dose-limiting toxicities, namely grade 4 sepsis syndrome, grade 4 hypotension plus grade 3 rash and fever, grade 4 elevations of aspartate aminotransferase (AST) or alanine aminotransferase (ALT) plus fever, and grade 3 pulmonary infection with grade 3 maculopapular rash.

The investigators note that these side effects began 9–20 days after treatment was initiated and coincided with rituximab infusion. But two of the three patients who began treatment with a modified regimen without rituximab experienced grade 3 rash and the third had grade 3 AST elevation.

In all, grade 3–4 ALT elevation and rash occurred in two of the three mantle cell lymphoma patients, while grade 3–4 neutropenia and rash were reported for five and four of the eight follicular lymphoma patients, respectively.

Thus, “[t]he primary endpoint of safety and tolerability was not met”, the team says, resulting in both trials closing prematurely.

“The nature of the toxicities supports an immune-activated state characterised by excessive inflammation”, Sonali Smith et al believe.

“A more detailed assessment of effects on cytokines, T-cell subsets, natural killer cells, and clinical features predictive of toxicity and response should be included in any further testing of these classes of agents”, they conclude.

Reference

Smith SM, Pitcher BN, Jung S-H, et al. Safety and tolerability of idelalisib, lenalidomide, and rituximab in relapsed and refractory lymphoma: the Alliance for Clinical Trials in Oncology A051201 and A051202 phase 1 trials. Lancet Haematol; Advance online publication 14 March 2017. DOI: http://dx.doi.org/10.1016/S2352-3026(17)30028-5

medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group